# SDR 2011FA0000468

- Difficulty date: July 5, 2011
- Submitted: July 15, 2011
- Operation: General aviation
- Aircraft: N151MC
- Make and model: Namer F51D
- Aircraft serial: AF6722581
- Engine: Pckard V16507
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston
- Part number: MERLINV16507
- Part serial: 335382
- Condition: Unserviceable
- Location: Engine
- Part time: 140 hours
- Stage of operation: LD
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: O

## Discrepancy

ACFT MADE A PRECAUTIONARY LANDING DUE TO POWER LOSS AND VIBRATION IN POWERPLANT ON JUNE 15, 2011.  A COMPRESSION CHECK SHOWED ZERO ON CYLINDER A4.  UPON REMOVING THE CYLINDER BANK, THE PISTON WAS FOUND TO HAVE EXCESSIVE CARBON ON THE SIDES OF THE PISTON WITH THE TOP RING STUCK ON ONE SIDE AND FLUTTERING WITH .025" SIDE PLAY CLEARANCE AT THE GAP AREA OF THE RING.  PISTONS A3 AND B1 ALSO HAD THE TOP RING STUCK.  THE PISTON IS NOT CONRTOLING THE AMOUNT OF OIL THAT GETS TO THE TOP OF THE PISTON.  THE OIL IS CAUSING CARBON BUILD UP IN THE TOP RING GROOVE.  THE CARBON IS CAUSING THE RING TO STICK WHICH SEEMS TO BE CAUSING THE RING ENDS TO FLUTTER WHICH INCREASES THE CLEARANCE IN THE GROOVE.  PISTONS ARE A NEW DESIGN  WITH 2 YEARS SERVICE TIME.  A NEWER DESIGN PISTON IS NOW AVAILABLE.  THIS DESIGN PISTON SHOULD BE REPLACED BEFORE 140 HRS OF OPERATION.  AN INTERIM COMPRESSION CHECK SHOULD BE MADE AS SOON AS POSSIBLE.  FOLLOW UP CHECKS EVERY 25 HOURS ( NORMAL INSP ON THIS ENGINE).  REPLACEMENT AT 125 HRS WOULD GIVE A CUSHION OF SAFETY.
